Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

May 7, 2019Lehigh County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at May 7, 2019, 7:45 PM EDT for Lehigh County, Pennsylvania. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 7:45 PM EDT (23:45 UTC)
Expired
May 7, 2019, 8:15 PM EDT
In force
30 min
Issued by
NWS Philadelphia/Mount Holly

County Lehigh County, PA

What was reported inside it

TimeReportWhereRemark
May 7, 8:00 PM EDTHAIL 0.25North Catasauqua, PAA FEW REPORTS FROM LEHIGH AND NORTHAMPTON COUNTIES OF PEA-SIZED HAIL BETWEEN 7:50 AND 8:05 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS81 KPHI 072345
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
745 PM EDT Tue May 7 2019

PAZ060>062-080015-
Lehigh-Northampton-Berks-
745 PM EDT Tue May 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS...LEHIGH AND
WEST CENTRAL NORTHAMPTON COUNTIES...

At 744 PM EDT, a strong thunderstorm was located over Wanamakers, or
11 miles southeast of Tamaqua, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Bethlehem, Emmaus, Northampton, Slatington, Bath,
Walnutport, Neffs, Wanamakers, Coffeetown, New Tripoli, Jordan
Valley, Ancient Oaks, Emerald, Schnecksville, Claussville,
Catasauqua, Coplay, Macungie and North Catasauqua.

LAT...LON 4068 7590 4069 7587 4070 7583 4076 7572
      4072 7537 4043 7555 4066 7591
TIME...MOT...LOC 2344Z 291DEG 24KT 4068 7582 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 7, 3:16 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 7, 3:16 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
316 PM EDT Tue May 7 2019

.SYNOPSIS...
A cold front will cross the region from the north through the
evening and overnight period. This front will likely remain over or
just south of the region through Thursday before lifting back to the
north as a warm front Thursday night as low pressure moves northeast
into Ontario. This system's cold front will then move through late
Friday into early Saturday. High pressure will briefly build in on
Saturday before another system likely impacts the area Sunday into
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Partly to mostly sunny skies out ahead of an approaching cold
front, which lies from central New York and across northern
Pennsylvania. This front tracks approaches the region tonight,
and then sags south through the region late tonight and by
daybreak Wednesday.

Some showers are possible with its passage this evening and
late this evening, but with loss of diurnal heating, most of the
instability will be aloft. MUCAPE values will be around 500-750
J/kg early in the evening, lowering to around 200 J/kg after
midnight. There is 35-45 kt of 0-6 km Bulk Shear. Will keep
slight chance of thunderstorms in the forecast.

It will take some time for the dryer air to filter down into
the region, so there should some fog and stratus developing
after the showers end and in the pre-dawn hours.

Lows tonight will range from the 40s in the Poconos to the 50s
elsewhere.

&&

.SHORT TERM /WEDNESDAY/...
Cold front becomes stationary south of Delmarva on Wednesday.
Heights will rise as H5 ridge builds through the Ohio Valley.
However, some weak shortwaves will pass through the region.
These shortwaves will interact with the front to touch off some
showers across Delmarva, mainly in the morning.

Highs on Wednesday will be some 5-10 degrees cooler than
Tuesday, generally in the 60s to around 70.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night through Friday...

Wednesday night through Thursday, frontal boundary remains
stalled across the Delmarva extending N/W across central PA as
high pressure sits off to the north and east and a low pressure
system advances NE towards the Great Lakes Thursday. This will
keep most of the region on the cool side of the boundary with
mostly cloudy skies, coolish temps, and the chance for a few
scattered showers...especially over eastern PA by late Thursday.
However by and large this period looks to be dry and any precip
should be on the lighter side with convection remaining to our
south and west.

For Thursday night into early Friday, front finally advances
northward through the area as a warm front as low pressure
continues moving NE into Ontario. The resulting warm advection
pattern will bring increasing chances for showers confined
mainly to eastern PA as upper level ridge crest also moves off
to the east.

More widespread showers/storms are likely by Friday afternoon
as the aformentioned system's cold front arrives from the north
and west. Still early to get too specific with the forecast but
indications are for PWATs to exceed 1.5 inches with Deep layer
shear potentially 40-50+ knots so both hydro concerns and severe
potential will have to be monitored. Ahead of the front it will
also be much warmer and more humid until the front passes very
late day or at night.

Friday night through Tuesday...

Not too much change to the overall weather pattern we've been
stuck in. Cold front eventually moves through Friday night into
early Saturday but will likely stall not too far to our south.
Still, weak high pressure still looks to build in Saturday
bringing mostly dry conditions with variable cloud cover. Still
can't rule out a few showers though, especially over the
Delmarva. Temperatures should be near average for this time of
year.

Saturday night into Sunday, conditions look to turn unsettled
and wet once again as a low pressure system develops along the
front to our south and moves northeast affecting the area
through Sunday with more rain. Indications at this point are
that impacts from this system may last through Monday as the
lagging upper level trough moves through bringing more showers
even as the surface low will be off to the east. Improvement
should follow for Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...SHRA and a few TSRA will pass through the terminals
late this evening and tonight. Conditions start out VFR, and
there may be brief MVFR conditions with SHRA. Think TSRA will be
isolated, so will not mention in TAF at this time. MVFR CIGs
develop late tonight and into daybreak Wednesday. South winds
less than 10 kt, becoming LGT/VRB.

Wednesday...MVFR CIGs initially, then VFR by midday. NE winds
less than 10 kt, becoming E.

OUTLOOK...

Wednesday night through Thursday night...Multiple periods of
sub-VFR conditions are likely due to low stratus. Winds
generally from the E/SE around 5-10 knots or less.

Friday...Increasing chances for showers/storms with continuing
periods of Sub VFR as a cold front approaches and moves through
late day Friday. Winds generally SW 10-15 knots with gusts to 20
knots.

Friday night through Saturday...Showers storms possible into
Friday night before clearing by Saturday with conditions
becoming mainly VFR for Saturday. Winds shifting to NW around 10
knots by Saturday.

Saturday night - Sunday...Sub VFR conditions likely as next
system moves through with more rain.

&&

.MARINE...
Tonight...Seas may build close to 5 ft, and winds may gust to
20 kt. Will not issue a SCA, as 5 ft seas will not be widespread
enough to justify a SCA. Scattered showers, possibly a
thunderstorm.

Wednesday...Winds and seas below SCA criteria.

OUTLOOK...

Wednesday night through Thursday night...Mainly sub-SCA
although seas may nudge towards 5 ft late Thursday into Thursday
night with wind gusts to around 20 knots by this time as well.

Friday...SCA conditions expected with seas with seas in the
5-6ft. range and southerly winds gusting to 25 kts or more.

Saturday... SCA conditions subsiding by Saturday AM and
remaining sub SCA through the day.

&&

.TIDES/COASTAL FLOODING...
Elevated tides possibly approaching minor thresholds are
possible on the Delaware River Wednesday morning.

&&

.EQUIPMENT...
The KDIX radar is out of service until further notice due to a
hardware failure. Surrounding radars include KDOX, KOKX, KLWX,
KCCX, KBGM and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...MPS
Short Term...MPS
Long Term...Fitzsimmons
Aviation...Fitzsimmons/MPS
Marine...Fitzsimmons/MPS
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, May 7, 3:02 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
302 PM EDT Tue May 7 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-081915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
302 PM EDT Tue May 7 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-081915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
302 PM EDT Tue May 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 7, 7:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
745 PM EDT Tue May 7 2019

PAZ060>062-080015-
Lehigh-Northampton-Berks-
745 PM EDT Tue May 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS...LEHIGH AND
WEST CENTRAL NORTHAMPTON COUNTIES...

At 744 PM EDT, a strong thunderstorm was located over Wanamakers, or
11 miles southeast of Tamaqua, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Bethlehem, Emmaus, Northampton, Slatington, Bath,
Walnutport, Neffs, Wanamakers, Coffeetown, New Tripoli, Jordan
Valley, Ancient Oaks, Emerald, Schnecksville, Claussville,
Catasauqua, Coplay, Macungie and North Catasauqua.

LAT...LON 4068 7590 4069 7587 4070 7583 4076 7572
      4072 7537 4043 7555 4066 7591
TIME...MOT...LOC 2344Z 291DEG 24KT 4068 7582

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:45 AM EDTCoastal Flood AdvisoryPHIBurlington, Camden, Gloucester, Mercer4 hr

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.